Alert archive / North Carolina / Beach Hazards Statements in 2014

Beach Hazards Statement 23, NWS Newport/Morehead City, NC

October 3, 2014

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 3, 2014, 10:39 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2014, 10:39 AM EDT (14:39 UTC)
Expired
Oct 3, 2014, 8:00 PM EDT
In force
9 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted, in the capitals the NWS used until 2016.

336 
WHUS42 KMHX 031439
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1039 AM EDT FRI OCT 3 2014

...STRONG RIP CURRENTS AND DANGEROUS SHORE BREAK NORTH OF CAPE
HATTERAS...

.A POTENT LOW PRESSURE SYSTEM IN THE WESTERN NORTH ATLANTIC IS
HAVING AN IMPACT ON BEACHES...ESPECIALLY NORTH OF CAPE HATTERAS
TODAY. LARGE SWELLS WILL PRODUCE STRONG RIP CURRENTS AND DANGEROUS
SHORE BREAK.

NCZ103-040000-
/O.NEW.KMHX.BH.S.0023.141003T1439Z-141004T0000Z/
OUTER BANKS DARE-
1039 AM EDT FRI OCT 3 2014

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT UNTIL 8 PM EDT
THIS EVENING.

* HAZARDS...STRONG RIP CURRENTS AND DANGEROUS SHORE BREAK.

* LOCATION...NORTH OF CAPE HATTERAS.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR ARE SEVERAL HOURS EITHER SIDE OF LOW TIDE... WHICH WILL
  OCCUR AROUND 10 PM THIS EVENING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES
AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS POSTED NEAR BEACH ACCESS
POINTS AND LIFEGUARD STATIONS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT
ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT...SINCE IT CAN
EXHAUST AND EVEN KILL THE STRONGEST SWIMMER.

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK
INJURIES...WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES.

&&

$$

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW RIP CURRENT HAZARD...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=RCVTECCHM

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 3, 10:10 AM EDT, 29 minutes earlier.

Area forecast discussion, Oct 3, 10:10 AM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1010 AM EDT FRI OCT 3 2014

.SYNOPSIS...
HIGH PRESSURE WILL SHIFT OFF THE NORTH CAROLINA COAST TODAY. A
STRONG COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT THROUGH EARLY
SATURDAY MORNING. HIGH PRESSURE WILL BUILD INTO THE REGION THIS
WEEKEND THROUGH EARLY NEXT WEEK. A WEAK COLD FRONT WITH LIMITED
MOISTURE IS FORECAST TO MOVE THROUGH THE AREA WEDNESDAY.

&&

.NEAR TERM /REST OF TODAY/...
AS OF 1010 AM FRI...PSEUDO WARM FRONT SHIFTING EAST THROUGH THE FA
THIS MORNING. SCT RAIN CONTINUES ACROSS THE CRYSTAL COAST NORTH
AND EAST THROUGH THE SOUND COUNTIES. HAVE EXTENDED CHANCE POPS
THROUGH THE REST OF THE MORNING...BEFORE AREA BECOMES UNDER
INFLUENCE OF SOUTHERLY FLOW AND SKIES BECOME PARTLY SUNNY THIS
AFTERNOON.

BROAD SURFACE RIDGE AT THE SURFACE AND BRIEF RIDGING ALOFT WILL
SHIFT EAST OFF THE COAST TODAY AHEAD OF AN APPROACHING COLD FRONT.
SURFACE SOUTHERLY RETURN FLOW WILL SETUP THIS AFTERNOON HELPING
TO MOISTEN THE LOWER LEVELS. CANNOT RULE OUT ISOLATED CONVECTION
THIS AFTERNOON ACROSS INLAND LOCATIONS AND ASSOCIATED WITH A WEAK
WESTWARD MOVING SEA-BREEZE. LITTLE CHANGE IN LOW LEVEL THICKNESSES
TODAY AND WITH SKIES REMAINING PARTLY SUNNY...EXPECT HIGHS TO BE
SIMILAR TO YESTERDAY AND PERHAPS 1-2 DEGREES WARMER. MAX TEMPS
WILL RANGE 81-84 F INLAND TO MID/UPPER 70S ALONG THE COAST/OBX.

&&

.SHORT TERM /TONIGHT/...
AS OF 340 AM FRI...THE STRONG COLD FRONT WILL CROSS EASTERN NORTH
CAROLINA TONIGHT BRINGING WITH IT SHOWERS AND ISOLATED THUNDERSTORMS.
FORECAST SOUNDINGS INDICATE PWATS BUILDING TO AROUND 2 INCHES WITH
SW FLOW FROM THE SURFACE TO THE MID LEVELS. WILL MAINTAIN LIKELY
POPS WITH THE FRONTAL PASSAGE. IT APPEARS TO MOVE THROUGH RATHER
QUICKLY SO QPF WILL BE LIMITED TO AROUND ONE QUARTER OF AN INCH
MOST PLACES THOUGH COULD SEE HIGHER AMOUNTS IN ISOLATED THUNDERSTORMS.
PRECIP AND CLOUDS WILL KEEP MINIMUM TEMPS MILD OVERNIGHT...WITH
LOWS EXPECTED IN THE MID/UPPER 60S ACROSS THE REGION. FOG IS NOT
EXPECTED TO BE AN ISSUE DUE TO SUFFICIENT BOUNDARY LAYER MIXING.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 355 AM FRIDAY...COLD FRONT STILL SLATED TO MOVE OFFSHORE
AROUND MIDDAY TO EARLY AFTERNOON ON SATURDAY...TAKING ANY
PRECIPITATION WITH IT. SKIES CLEAR QUICKLY DURING SATURDAY
AFTERNOON WITH COOLER DRIER AIR SURGING IN BEHIND THE FRONT.
TEMPERATURES TRICKY ON SATURDAY AND THINK WE WILL GET WELL INTO
THE 70S WITH A FEW SPOTS IN THE LOWER 80S BEFORE THE STRONG COLD
AIR ADVECTION KICKS IN. DRY AND MUCH COOLER FALL-LIKE TEMPERATURES
WILL FOLLOW FOR SUNDAY INTO EARLY NEXT WEEK. GUIDANCE HAS BEEN
CONTINUING TO TREND SLIGHTLY COOLER EACH RUN...BUT WILL HOLD
MINIMUM TEMPERATURES IN THE MID TO UPPER 40S INLAND TO MID 50S
COAST BOTH SUNDAY AND MONDAY MORNING. HIGH TEMPERATURES ON
STRUGGLE WILL LIKELY REMAIN IN THE 60S...BUT MODERATING INTO THE
70S FOR MONDAY. AFTER A DRY DAY TUESDAY...MODELS DIFFER ON THE
NEXT SYSTEM TO IMPACT THE AREA OVER THE MIDDLE PART OF NEXT WEEK
WITH THE ECMWF SHOWING A LOW CUTTING OFF TO OUR WEST OVER SOUTH
CAROLINA WEDNESDAY WHILE THE GFS KEEPS THE UPPER FLOW MORE ZONAL
AND LESS MOISTURE. FOR CONSISTENCIES SAKE...KEPT POPS MINIMAL
UNDER BETTER TRENDS ARE DEVELOPED. TEMPERATURES WILL MODERATE A
BIT THROUGH MID WEEK BUT STILL HIGHS IN THE 70S AND LOWS MAINLY IN
THE 50S.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /TODAY AND TONIGHT/...
AS OF 730 AM FRI...PREDOMINANTLY VFR CONDITIONS EXPECTED THROUGH
TODAY THOUGH A WEAK BOUNDARY DRAPED OVER OAJ/EWN/EDE HAS
RESULTED IN SOME MVFR CEILINGS. THE BOUNDARY WILL SHIFT EAST
SLOWLY THIS MORNING WITH MIXED MID CLOUDS EXPECTED. SOUTHERLY
WINDS SHOULD DEVELOP ACROSS ALL TAF SITES TODAY AS THE SURFACE
RIDGE SHIFTS OFF THE NC COAST AND A STRONG COLD FRONT APPROACHES
FROM THE WEST. SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
TONIGHT FOR ALL TAF SITES...BEGINNING AROUND 02/03Z FOR PGV/ISO
AND 03/04Z FOR OAJ/EWN...THOUGH A STRAY SHOWER CANNOT BE RULED OUT
THIS AFTERNOON GIVEN A MOIST AND MARGINALLY UNSTABLE ENVIRONMENT.

LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 355 AM FRIDAY...MAY SEE SOME MVFR CEILINGS WITH A FEW
SHOWERS DURING SATURDAY MORNING...BUT SHOULD CLEAR OUT SATURDAY
AFTERNOON WITH VFR CONDITIONS INTO EARLY NEXT WEEK UNDER THE
INFLUENCE OF COOL HIGH PRESSURE.

&&

.MARINE...
SHORT TERM /TODAY AND TONIGHT/...
AS OF 735 AM FRI...LATEST SURFACE AND BUOY DATA INDICATE NE WINDS
ACROSS THE CENTRAL AND NORTHERN WATERS 5-10 KNOTS WITH SEAS
ELEVATED 4-6 FT DUE TO NE SWELL ENERGY RADIATING AWAY FROM THE LOW
PRESSURE SYSTEM IN THE NORTHWESTERN ATLANTIC OCEAN. OBSERVATIONS
ACROSS THE SOUTHERN WATERS INDICATE LIGHT ESE/SE WINDS WITH SEAS
2-3 FT. BUOY OBSERVATIONS AT 44100 AND 44095 HAVE PERSISTED AT 6
FT OVER THE PAST FEW HOURS DUE TO THE SWELL ENERGY...THEREFORE
HAVE MOVED SCA TIMING BACK TO PRESENT TO ACCOUNT FOR HAZARDOUS SEAS.

BROAD SURFACE RIDGE WILL SHIFT EAST OF THE WATERS TODAY
ALLOWING SOUTHERLY RETURN FLOW TO SETUP ACROSS THE SOUTHERN WATERS
AND WORK THEIR WAY NORTHEAST FOR ALL OF EASTERN NC WATERS THIS
EVENING AND OVERNIGHT. SEAS WILL REMAIN 3-5 FT NORTH AND 2-4 FT
SOUTH THROUGH THE EVENING THEN BEGIN TO BUILD FROM SOUTH TO NORTH
AS THE SOUTHWEST PRESSURE GRADIENT TIGHTENS AHEAD OF THE
APPROACHING COLD FRONT FROM THE WEST. WINDS AND SEAS WILL BUILD TO
SMALL CRAFT ADVISORY LEVELS TONIGHT MAINLY FOR THE COASTAL WATERS
AND SOUNDS...THOUGH CANNOT RULE OUT WIND GUSTS NEAR 25 KNOTS FOR
THE SMALLER BAYS AND RIVER TRIBUTARIES LATE TONIGHT. LOCAL
SWAN/NWPS PERFORMING BETTER THAN WAVEWATCH SO WILL CONTINUE TO
HEDGE CLOSER TO SWAN.

LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 355 AM FRIDAY...WITH A STRONG COLD FRONT MOVING OFFSHORE BY
MIDDAY SATURDAY...A GOOD NORTHWEST SURGE DEVELOPS BEHIND IT WITH
WINDS GUSTING TO 20 TO 25 KNOTS AND SEAS REMAINING ROUGH WITH
LOCAL SWAN MODEL SHOWING SEAS AS HIGH AS 7 TO 8 FEET THROUGH
SATURDAY NIGHT INTO SUNDAY MORNING. WITH WINDS DIMINISHING...SEAS
SHOULD QUICKLY SUBSIDE BY SUNDAY AFTERNOON AND THE SMALL CRAFT
ADVISORY WILL EXPIRE BY 18Z SUNDAY. A LIGHT SOUTHERLY FLOW WILL
ENSUE WITH WINDS AOB 15 KNOTS AND SEAS 2 TO 3 FEET INTO TUESDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM SATURDAY TO 5 AM EDT SUNDAY FOR
     AMZ135.
     SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO NOON EDT
     SUNDAY FOR AMZ154.
     SMALL CRAFT ADVISORY FROM 1 AM SATURDAY TO 9 AM EDT SUNDAY FOR
     AMZ156-158.
     SMALL CRAFT ADVISORY UNTIL NOON EDT SUNDAY FOR AMZ150-152.

&&

SYNOPSIS...DAG
NEAR TERM...DAG/TL
SHORT TERM...DAG
LONG TERM...CTC
AVIATION...CTC/DAG
MARINE...CTC/DAG
Hazardous weather outlook, Oct 2, 11:22 PM EDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1122 PM EDT THU OCT 2 2014

NCZ029-044>047-079>081-090>095-098-040330-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
1122 PM EDT THU OCT 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ104-040330-
OUTER BANKS HYDE-
1122 PM EDT THU OCT 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-040330-
OUTER BANKS DARE-
1122 PM EDT THU OCT 2 2014

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING FOR
AREA BEACHES NORTH OF CAPE HATTERAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 4:04 AM EDTSmall Craft AdvisoryMHX59 hr

Nearby

Beach Hazards Statements in North Carolina, 2014Every beach hazards statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.